Would using my medication more frequently than prescribed speed up the clearing of my acne?
No. Always use your medication exactly as your dermatologist instructed. Using topical medications more often than prescribed may actually induce more irritation of the skin, redness and follicular plugging, which can delay clearing time. If oral medications are taken more frequently than prescribed, they won’t work any better, but there is a greater chance of side effects.
My topical treatment seems to work on the spots I treat, but I keep getting new acne blemishes. What should I do?
Topical acne medications are made to be used on all acne-prone areas, not just individual lesions. Part of the goal is to treat the skin before lesions can form and to prevent formation, not just to treat existing lesions. Patients are generally advised to treat all of the areas (forehead, cheeks, chin and nose) that tend to break out rather than just individual lesions.
My face is clear! Can I stop taking my medication now?
If your dermatologist says you can stop, then stop–but follow your dermatologist’s instructions. Many times patients will stop their medication suddenly only to have their acne flare up several weeks later. If you are using multiple products, it may be advisable to discontinue one medication at a time and judge results before discontinuing them all at once. Ask your dermatologist before you stop using any of your medications. Continue reading “Acne FAQ”